Hurricane Ian makes landfall again, this time on South Carolina’s coast, after causing catastrophic damage in Florida

Dr. Roach: Woman’s hair loss most likely temporary

Keith Roach
To Your Health

Dear Dr. Roach: Last summer I had two abdominal surgeries, which were very traumatic (total of 17 days in the hospital), as well as severe pain and a very difficult recuperation. About three months later, my hair started falling out. It is now so short and so thin. My doctor said it is “telogen effluvium,” and is a result of the trauma and stress I experienced in the hospital and during recovery. I’ve been using Rogaine for Women for about a month now. Can you recommend anything additional that I can take or use that will help my hair regrow? My doctor said it is usually temporary, but I don’t see any improvement yet.

– P.W.

Dear P.W.: Telogen effluvium is the sudden loss of hair, usually associated with an identifiable factor. (A “telogen” hair is a mature hair at the end of the growth cycle; “effluvium” is a Latin word meaning “flowing away.”) The hair loss is not instantaneous, nor is it complete — less than 50% of scalp hair is typically lost, but “short and thin” is an excellent description of the appearance in most people. The exact cause is unknown, but something causes hair to prematurely enter the telogen phase, which is when hair sheds. Telogen effluvium does happen more commonly in women, but it occurs in both men and women and at any age. The scalp has no scarring, which differentiates this condition from other types of acute hair loss.

Dr. Keith Roach

Surgery and the medical condition necessitating surgery are common causes of telogen effluvium. Childbirth, rapid weight loss, iron and other nutritional deficiencies and emotional stress are all well-described predecessors of telogen effluvium.

When a cause can be identified, it should be removed if possible (for example, correcting the nutritional deficiency). In the case of an event like yours, your doctor is correct that it usually will get better, with the hair getting noticeable thicker usually within six months to a year. Minoxidil (Rogaine) is used by some experts to help the hair regrow.

I can’t emphasize enough how psychologically difficult the loss of hair can be to both men and women (but especially women, in my experience). Many benefit from a skilled cosmetologist, who can help with colors and styles that can camouflage hair loss, while others prefer hair prostheses.

The only other treatments I know of are replacement of minerals, such as iron, zinc, biotin or vitamin D. These are likely to be helpful if deficiencies exist, unlikely to be helpful if they don’t, but reasonable doses (such as 100% of RDA) of all these nutrients are safe.

Dear Dr. Roach: I am a fairly healthy 80-year-old, with one stent and a pacemaker in my heart. I am on amlodipine, aspirin and rosuvastatin. At night, I am cold and get chills with the temperature set at 68. Why is that happening? When I sleep, I set the thermostat to 75 and I sleep comfortably. Are the medications I am taking causing this? I am 6 feet tall and weigh 172 pounds.

– T.J.

Dear T.J.: Older adults do tend to get cold more easily. This is partly due to less body fat, particularly under the skin. You are of a normal body weight (people who are heavier tend to get cold less easily).

The amlodipine you take causes blood vessels to become a little more open, which could make heat loss more of a problem. People with blockages in their heart (and those who need a stent) sometimes have other blockages, which also might make you feel colder. Low thyroid levels also can cause coldness. But wanting an indoor temperature of 75 is not abnormal for an 80-year-old.

Readers may email questions to ToYourGoodHealth@med.cornell.edu